Hail, Gillespie
- When
- April 1, 7:56 PM CST
- Where
- Gillespie County, 3.29 mi SSE of Fredericksburg
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 30.240, -98.840
A thunderstorm produced quarter size hail southeast of Fredericksburg.
A cold front moved into a very moist, warm airmass and generated isolated thunderstorms. Some of these storms produced large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EWX wrote it up.
A cold front moved into a very moist, warm airmass and generated isolated thunderstorms. Some of these storms produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Apr 1, 5:32 PM CST, 2 hours 24 minutes earlier.
Area Forecast Discussion National Weather Service Austin/San Antonio TX 632 PM CDT Mon Apr 1 2024 ...New AVIATION... .SHORT TERM... (Tonight through Tuesday night) Issued at 238 PM CDT Mon Apr 1 2024 Skies have cleared out west with some low and high clouds continuing across the eastern two-thirds of the area early this afternoon. Southerly flow is breezy at times with temperatures in the 70s and 80s. With the clearing out west, temperatures in the 90s and possibly upper 90s may be possible out there late this afternoon. A large trough axis remains to our west and lift associated with this system is expected to arrive this evening at the same time as a frontal boundary. This should allow for some isolated to scattered showers and thunderstorms to develop. This should initially occur over the northern Hill Country around 8-10 pm then possible spread southeast throughout the remainder of the evening period. High-res model soundings do some convective inhibition in place, but latest runs of the HRRR show initiation. The convective environment would be supportive of some large hail with steep mid-level lapse rates in place. Shear values will also be supportive of organized convection should thunderstorms initiate. Large hail and damaging winds would be the main risk, but 0-3km SRH values do support a non-zero tornado threat and can't completely rule that out. Most of the high-res models have the activity dissipating by 6z as they enter the Coastal Plains with just some lingering non-severe showers and perhaps a storm. Once the boundary moves through the region, much drier air and some west/northwest winds will filter into the area. Mostly clear skies can be expected by tomorrow morning with lows reaching into the 50s to middle 60s. Clear skies will continue into tomorrow with highs reaching the 70s to lower 80s. Humidity values will drop to near 20 percent or less across areas west and south of I10/I37. This in combination with breezy northwesterly winds at the surface should create near critical to critical fire weather conditions mainly near the Rio Grande. Will likely need a Grassfire Danger Statement or perhaps a Red Flag Warning for some of the southwestern counties tomorrow. With dry air in place and weakening winds, lows tomorrow night will be on the cooler side in the 40s to near 50 degrees. && .LONG TERM... (Wednesday through Monday) Issued at 238 PM CDT Mon Apr 1 2024 Seasonable and more comfortable weather trends through mid to late week across South-Central Texas. Lower humidity levels will trend under mostly clear skies. Northerly breezes diminish into Wednesday afternoon before becoming light and variable from Wednesday night into early Thursday. Winds become south-southeasterly towards late Thursday and increase into and through the day on Friday. Friday with the uptick in the southerly flow should see moisture and cloud cover start to gradually increase. Lingering upper level energy across the region into midweek becomes more strung out and should have little if any impact to our sensible weather. No rain will be expected through Friday. Areas out west closer to the Rio Grande could see some elevated fire weather concerns in the afternoons but wind speeds could stay enough both Wednesday and Thursday afternoon that may help preclude this potential. Afternoon highs across the region are to range from the mid 70s into the mid 80s while the overnight lows dip into the mid 40s to the mid 50s. The upper level pattern is to become more active out west through this upcoming weekend. The first of two separate upper level lows moves through the Desert Southwest into the Central Plains from Saturday into Sunday. This will send a cold front across the area from Saturday night into Sunday morning. There will be a chance to slight chance for rain and thunderstorms with this front in the area. Post-frontal northwesterly winds filters in behind this front through Sunday but the medium range model guidance indicates that this flow may be short-lived as the winds quickly respond to the approach of the next upper level low into the Desert Southwest by returning out of the southeast from Sunday night towards Monday morning. The cloud cover into Monday morning remains forecast to increase thanks to the southeasterly moisture return and with the strengthening southwesterly flow aloft in the advance of that next upper level system. Rain chances also may start to filter in as well. While a cloudy and possibly wet solution is most favored at this time with approach towards the Solar Eclipse timeframe, there remains plenty of time to analyze medium range guidance as some ensemble members with recent model runs have slightly slowed that moisture return with the southeasterly flow in comparison to the previous runs. && .AVIATION... (00Z TAFS) Issued at 631 PM CDT Mon Apr 1 2024 Ceilings have returned to VFR at all sites as a front begins to move across South Central Texas. This boundary will pass through DRT between 00-01Z, with I-35 sites sometime between 03-06Z. Expect a broken line of showers and thunderstorms to move across I-35 sites with the better chances for TSRA at AUS/SAT. After the frontal passage, winds will shift from the northwest and become gusty late morning through Tuesday night. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 60 80 51 76 / 50 0 0 0 Austin Bergstrom Intl Airport 60 80 49 76 / 50 0 0 0 New Braunfels Muni Airport 60 81 49 77 / 40 0 0 0 Burnet Muni Airport 56 72 46 75 / 60 0 0 0 Del Rio Intl Airport 60 81 51 82 / 10 0 0 0 Georgetown Muni Airport 59 75 47 75 / 60 0 0 0 Hondo Muni Airport 57 82 47 79 / 40 0 0 0 San Marcos Muni Airport 59 80 48 76 / 40 0 0 0 La Grange - Fayette Regional 64 80 48 75 / 40 0 0 0 San Antonio Intl Airport 61 81 51 77 / 50 0 0 0 Stinson Muni Airport 62 83 50 78 / 40 0 0 0 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Short-Term...29 Long-Term...Brady Aviation...27
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 708 PM CDT Mon Apr 1 2024 TXZ171>173-183>194-202>209-217>225-228-030015- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 708 PM CDT Mon Apr 1 2024 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Tonight. There is a level 1 to 2 of 5 risk for severe thunderstorms through early Tuesday morning across parts of the southern Edwards Plateau, Hill Country, the I-35 corridor and into the coastal plains. The main hazards are large hail and strong damaging wind gusts. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The severe weather threat comes to an end overnight/early Tuesday morning. Fire weather conditions will be elevated to near critical along the Rio Grande and southern Edwards Plateau on Tuesday. A Rangeland Fire Danger Statement is likely to be issued for this day. No other hazardous weather is expected at this time for the rest of the period. .SPOTTER INFORMATION STATEMENT... Spotters please report any severe weather to the National Weather Service.
Special Weather Statement National Weather Service Austin/San Antonio TX 638 PM CDT Mon Apr 1 2024 TXZ184-020015- Edwards TX- 638 PM CDT Mon Apr 1 2024 ...A strong thunderstorm will impact portions of north central Edwards County through 715 PM CDT... At 638 PM CDT, Doppler radar was tracking a strong thunderstorm 17 miles north of Rocksprings, moving northeast at 60 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. This storm will remain over mainly rural areas of north central Edwards County. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 3029 10004 3013 10040 3028 10050 3029 10048 TIME...MOT...LOC 2338Z 240DEG 52KT 3025 10032 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH KCW
Special Weather Statement
National Weather Service Austin/San Antonio TX
759 PM CDT Mon Apr 1 2024
TXZ186-188-020130-
Gillespie TX-Kerr TX-
759 PM CDT Mon Apr 1 2024
...A strong thunderstorm will impact portions of northern Kerr and
southwestern Gillespie Counties through 830 PM CDT...
At 758 PM CDT, Doppler radar was tracking a strong thunderstorm near
Kerr Wildlife Management Area, or 25 miles north of Vanderpool,
moving east at 45 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Hunt, Mountain Home, Kerr Wildlife Management Area, and Harper.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3014 9908 2999 9964 3016 9972 3029 9942
3029 9930 3034 9930 3039 9920
TIME...MOT...LOC 0058Z 247DEG 40KT 3011 9961
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
KCWSpecial Weather Statement National Weather Service Austin/San Antonio TX 835 PM CDT Mon Apr 1 2024 TXZ186>188-020200- Gillespie TX-Kerr TX-Bandera TX- 835 PM CDT Mon Apr 1 2024 ...A strong thunderstorm will impact portions of northwestern Bandera, central Kerr and southwestern Gillespie Counties through 900 PM CDT... At 835 PM CDT, Doppler radar was tracking a strong thunderstorm 9 miles south of Kerr Wildlife Management Area, or 15 miles north of Vanderpool, moving northeast at 40 mph. HAZARD...Half inch hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Kerrville, Ingram, Hunt, Kerrville-Schreiner Park, and Waltonia. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 2984 9949 3000 9958 3023 9912 2998 9900 TIME...MOT...LOC 0135Z 246DEG 33KT 2996 9946 MAX HAIL SIZE...0.50 IN MAX WIND GUST...<30 MPH KCW
Special Weather Statement
National Weather Service Austin/San Antonio TX
837 PM CDT Mon Apr 1 2024
TXZ171-188-190-020215-
Blanco TX-Gillespie TX-Llano TX-
837 PM CDT Mon Apr 1 2024
...A strong thunderstorm will impact portions of northwestern Blanco,
central Gillespie and southeastern Llano Counties through 915 PM
CDT...
At 837 PM CDT, Doppler radar was tracking a strong thunderstorm over
Tivydale, or 10 miles west of Fredericksburg, moving east at 50 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Fredericksburg, Round Mountain, Horseshoe Bay, Johnson City,
Stonewall, Blowout, Cain City, Tivydale, Sandy, Willow City, Rocky
Hill, LBJ State Park, Blumenthal, Eckert, Hye, Rocky Creek, and LBJ
National Historical Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3053 9835 3049 9835 3048 9833 3030 9827
3014 9910 3032 9916 3056 9836
TIME...MOT...LOC 0137Z 254DEG 45KT 3025 9906
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
KCWThe Austin/San Antonio radar (KEWX), 98 km away, was scanning. The volume nearest the first event began at 01:54 UTC.
30 hail, 1 thunderstorm wind. Local standard time, as filed.
A thunderstorm produced quarter size hail southeast of Fredericksburg.
A thunderstorm produced hen egg size hail in Stonewall.
A thunderstorm produced golf ball size hail in Stonewall.
A thunderstorm produced quarter to half dollar size hail at the intersection of US 290 and Rocky Rd. east of Hye.
A thunderstorm produced hen egg size hail in Johnson City. One of our media partners shared a picture of the hail compared to an egg.
A thunderstorm produced half dollar size hail north of Johnson City.
A thunderstorm produced quarter to ping pong ball size hail just north of Johnson City.
A thunderstorm produced quarter size hail in Johnson City.
A thunderstorm produced 1.25 inch hail in Bee Cave.
A thunderstorm produced penny size hail in Lakeway.
A thunderstorm produced 1.5 inch diameter hail north of Bee Cave.
A thunderstorm produced ping pong ball size hail in the Apache Shores neighborhood of northwestern Austin.
A thunderstorm produced quarter size hail in the Steiner Ranch community in northwestern Austin.
A thunderstorm produced ping pong ball size hail in Hudson Bend.
A thunderstorm produced half dollar size hail east of Rio Medina.
A thunderstorm produced half dollar size hail west of Rio Medina.
A thunderstorm produced quarter to golf ball size hail in Rio Medina.
A thunderstorm produced 1 to 1.25 inch hail west of Rio Medina.
A thunderstorm produced quarter size hail northeast of Castroville.
A thunderstorm produced quarter size hail one mile southwest of SeaWorld San Antonio.
A thunderstorm produced ping pong ball size hail in Leon Valley.
A thunderstorm produced hail up to quarter size at Potranco Rd. and Loop 1604 on the westside of San Antonio.
A thunderstorm produced penny size hail near Leon Valley.
A thunderstorm produced quarter size hail near the intersection of I-410 and Hwy 151 on the westside of San Antonio.
A thunderstorm produced quarter size hail at the intersection of Blanco Rd. and Fresno St. in San Antonio.
A thunderstorm produced nickel size hail near the intersection of W. Commerce St. and 36th St. in San Antonio.
A thunderstorm produced quarter size hail near Leon Valley.
A thunderstorm produced wind gusts estimated at 70 mph that knocked down a large tree in Kirby.
A thunderstorm produced penny size hail in far northern San Antonio.
A thunderstorm produced penny size hail along Hwy 46 between Bulverde and New Braunfels.
A thunderstorm produced quarter size hail in San Marcos. The Texas State University Emergency Manager passed a picture of the hail to the National Weather Service.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, April 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1170385, 1170389, 1170386, 1170387, 1170388, 1170397, 1170390, 1170395, 1170392, 1170394, 1170391, 1170396, 1170393, 1170403, 1171895, 1171896, 1170400, 1170398, 1171897, 1171898, 1170399, 1171899, 1171900, 1171904, 1170401, 1171905, 1171906, 1171907, 1170402, 1171908, 1171909.